Women’s Doc: The Mystery of Irregular Bleeding

My doctor performed cryosurgery in November because she said my cervix was inflamed. Everything went OK. Afterward, she told me I should have a fair amount of discharge and possibly some blood, and I did. But ever since, I have had very unusual bleeding and discharge that is very brown and thick. I recently noticed the bleeding begins after I take my diet pill. Do you think the bleeding could be caused by the diet pills, or the after effects of the cryosurgery I had nine months ago?

First, make an appointment to see your gynecologist. The cervix heals relatively quickly after surgery, and the symptoms you describe should not be occurring nine months after the procedure. And I don’t think your discharge and bleeding have any relation to your diet pill.

Doc’s Advice 300x279 Women’s Doc: The Mystery of Irregular Bleeding

Women’s Doc: The Mystery of Irregular Bleedingy?

But let’s get back to the reason you had cryosurgery in the first place. Usually cryosurgery, which uses subfreezing temperatures to destroy tissue, isn’t the first treatment a doctor tries for an inflamed cervix. Cervicitis, the medical term for your problem, is usually associated with vaginitis, an inflammation of vaginal tissues. Patients usually have lab tests to identify the organism that’s causing the problem, which can range from yeast infections to gonorrhea. After that, treatment is usually geared toward the specific organism that’s bothering you.

If you have chronic, pus-like discharge from the cervical canal, you should be given an oral antibiotic (not a vaginal suppository, because deep-seated cervical infections usually don’t respond to vaginal therapy). Doctors often prescribe Aci-Jel, a vaginal gel that restores the pH of the vagina to its normal acidic state, for patients to use every night during antibiotic treatment, since the antibiotics may kill the beneficial organisms as well as the bad bugs. If a patient hasn’t improved after three months of medical treatment, then doctors consider surgical treatment.

As I said, cryosurgery destroys tissue by freezing it. The refrigerants pass through a hollow probe placed just inside the cervical canal, against the opening of the cervix. Although bleeding after the operation is uncommon, it does happen. And even though the depth of tissue destruction is shallow, profuse vaginal discharge may occur, and can last about a month after cryosurgery.

Some gynecologists now think laser therapy is a better option for some patients because it does not destroy the tissue, and so avoids the profuse vaginal discharge. Laser therapy works by vaporizing the inflamed cells. You heal with less scarring, and the doctor has close control over which cells are vaporized. The downside is the equipment is very expensive and your doctor needs special training to use it properly.

But the bottom line is this: Bleeding nine months after any procedure should prompt you to visit your gynecologist and discuss the problem. Your symptoms may not be related to your surgery at all.

MEDICAL DISCLAIMER
The information contained in or made available through This Site cannot replace or substitute for the services of trained professionals in the medical field. We do not recommend any treatment, drug, food or supplement. You should regularly consult a doctor in all matters relating to physical or mental health, particularly concerning any symptoms that may require diagnosis or medical attention.

Subscribe Scroll to Top